Alert archive / New Mexico / High Wind Watches in 2017

High Wind Watch 30, NWS Midland/Odessa, TX

October 30, 2017Eddy County, New Mexico

NWS Midland/Odessa, TX issued this high wind watch at Oct 30, 2017, 1:50 PM MDT for Eddy County, New Mexico. It took effect at Nov 1, 2017, 10:00 AM MDT. It was in force for .

The area

The counties it named.

The facts

Issued
Oct 30, 2017, 1:50 PM MDT (19:50 UTC)
In effect from
Nov 1, 2017, 10:00 AM MDT
Expired
Nov 1, 2017, 7:29 AM MDT
In force
Issued by
NWS Midland/Odessa, TX

County Eddy County, NM

The radar

The Holloman AFB radar (KHDX), 183 km from the middle of the area, began a volume at 19:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 7.8 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2017-10-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2017-10-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 118 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3187 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
118 m²/s²
0-3 km storm-relative helicity
150 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

049 
WWUS74 KMAF 301950
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
250 PM CDT Mon Oct 30 2017

...HIGH WIND WARNING NOW IN EFFECT FROM 6 PM THIS EVENING TO 5 AM
MDT TUESDAY FOR GUADALUPE PASS...

...HIGH WIND WATCH IN EFFECT FROM WEDNESDAY MORNING THROUGH LATE
WEDNESDAY NIGHT FOR THE GUADALUPE MOUNTAINS...

.A strong cold front moved through West Texas today. Strong 
northeast winds behind the front will be channeled through 
Guadalupe Pass tonight. These winds will subside Tuesday morning.
Wednesday, strong southwest winds aloft may mix down to the 
surface in the Guadalupe Mountains, yielding high winds there.  

TXZ258-311200-
/O.NEW.KMAF.HW.A.0030.171101T1600Z-171102T1200Z/
/O.EXT.KMAF.HW.W.0038.171031T0000Z-171031T1100Z/
Guadalupe Mountains-
Including the cities of Guadalupe Mountains NP and Pine Springs
150 PM MDT Mon Oct 30 2017

...HIGH WIND WARNING NOW IN EFFECT FROM 6 PM THIS EVENING TO 5 AM
MDT TUESDAY...
...HIGH WIND WATCH IN EFFECT FROM WEDNESDAY MORNING THROUGH LATE
WEDNESDAY NIGHT...

* TIMING...Warning...From 6 PM this evening to 5 AM MDT Tuesday.
  Watch...From Wednesday morning through late Wednesday night.  

* WINDS...Warning...Northeast 35 to 45 mph with gusts to around 60
  mph. Watch...Southwest to west 30 to 45 mph with gusts to 
  around 60 mph.  

* IMPACTS...Drivers of high-profile vehicles such as RVs and 
  tractor trailer rigs may encounter poor stability and control, 
  especially on the west side of Guadalupe Pass.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring.  Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

A High Wind Watch means there is the potential for a hazardous
high wind event.  Sustained winds of at least 40 mph, or gusts of
58 mph or stronger may occur.  Continue to monitor the latest
forecasts.

&&

$$

NMZ027-311200-
/O.NEW.KMAF.HW.A.0030.171101T1600Z-171102T1200Z/
Guadalupe Mountains of Eddy County-
Including the city of Queen
150 PM MDT Mon Oct 30 2017

...HIGH WIND WATCH IN EFFECT FROM WEDNESDAY MORNING THROUGH LATE
WEDNESDAY NIGHT...

* TIMING...From Wednesday morning through late Wednesday night.  

* WINDS...Southwest to west 30 to 45 mph with gusts to around
  60 mph.  

* IMPACTS...These winds could make driving difficult for 
  motorists driving high profile vehicles such as campers, vans 
  and tractor trailers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event.  Sustained winds of at least 40 mph, or gusts of
58 mph or stronger may occur.  Continue to monitor the latest
forecasts.

&&

$$

44
3 follow-up statements
446 
WWUS74 KMAF 310829
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
329 AM CDT Tue Oct 31 2017

...HIGH WIND WARNING FOR THE GUADALUPE PASS HAS BEEN CANCELLED 
FOR EARLY THIS MORNING...

...HIGH WIND WATCH REMAINS IN EFFECT FROM WEDNESDAY MORNING 
THROUGH LATE WEDNESDAY NIGHT FOR THE GUADALUPE MOUNTAINS...

.Winds had subsided early this morning in the Guadalupe Pass 
of west Texas, so the high wind warning has been cancelled. 
On Wednesday strong west winds aloft may mix down to the surface 
in the Guadalupe Mountains, yielding high winds again. 

TXZ258-312000-
/O.CAN.KMAF.HW.W.0038.000000T0000Z-171031T1100Z/
/O.CON.KMAF.HW.A.0030.171101T1600Z-171102T1200Z/
Guadalupe Mountains-
Including the cities of Guadalupe Mountains NP and Pine Springs
229 AM MDT Tue Oct 31 2017

...HIGH WIND WATCH REMAINS IN EFFECT FROM WEDNESDAY MORNING
THROUGH LATE WEDNESDAY NIGHT...

...HIGH WIND WARNING IS CANCELLED FOR EARLY THIS MORNING...

* TIMING...Watch...From Wednesday morning through late Wednesday 
  night. 

* WINDS...Southwest to west 30 to 45 mph with gusts to around 60 
  mph. 

* IMPACTS...Drivers of high-profile vehicles such as RVs and 
  tractor trailer rigs may encounter poor stability and control, 
  especially on the west side of Guadalupe Pass. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event. Sustained winds of at least 40 mph, or gusts of
58 mph or stronger may occur. Continue to monitor the latest
forecasts.

&&

$$

NMZ027-312000-
/O.CON.KMAF.HW.A.0030.171101T1600Z-171102T1200Z/
Guadalupe Mountains of Eddy County-
Including the city of Queen
229 AM MDT Tue Oct 31 2017

...HIGH WIND WATCH REMAINS IN EFFECT FROM WEDNESDAY MORNING
THROUGH LATE WEDNESDAY NIGHT...

* TIMING...From Wednesday morning through late Wednesday night.

* WINDS...Southwest to west 30 to 45 mph with gusts to around 60 
  mph. 

* IMPACTS...These winds could make driving difficult for 
  motorists driving high profile vehicles such as campers, vans 
  and tractor trailers. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event.  Sustained winds of at least 40 mph, or gusts of
58 mph or stronger may occur.  Continue to monitor the latest
forecasts.

&&

$$
022 
WWUS74 KMAF 311918
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
218 PM CDT Tue Oct 31 2017

...HIGH WIND WATCH REMAINS IN EFFECT FROM WEDNESDAY MORNING
THROUGH LATE WEDNESDAY NIGHT FOR THE GUADALUPE MOUNTAINS...

.On Wednesday, strong west winds aloft may mix down to the 
surface in the Guadalupe Mountains, yielding high winds throughout 
the Guadalupe Mountains.

NMZ027-TXZ258-011000-
/O.CON.KMAF.HW.A.0030.171101T1600Z-171102T1200Z/
Guadalupe Mountains of Eddy County-Guadalupe Mountains-
Including the cities of Queen, Guadalupe Mountains NP, 
and Pine Springs
118 PM MDT Tue Oct 31 2017

...HIGH WIND WATCH REMAINS IN EFFECT FROM WEDNESDAY MORNING
THROUGH LATE WEDNESDAY NIGHT...

* TIMING...From Wednesday morning through late Wednesday night.
  

* WINDS...Southwest to west 30 to 45 mph with gusts to around 60 
  mph. 

* IMPACTS...Drivers of high-profile vehicles such as RVs and 
  tractor trailer rigs may encounter poor stability and control, 
  especially on the west side of Guadalupe Pass. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event. Sustained winds of at least 40 mph, or gusts of
58 mph or stronger may occur. Continue to monitor the latest
forecasts.

&&

$$
329 
WWUS74 KMAF 011329
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
829 AM CDT Wed Nov 1 2017

NMZ027-TXZ258-011430-
/O.CAN.KMAF.HW.A.0030.171101T1600Z-171102T1200Z/
Guadalupe Mountains of Eddy County-Guadalupe Mountains-
Including the cities of Queen, Guadalupe Mountains NP, 
and Pine Springs
729 AM MDT Wed Nov 1 2017

...HIGH WIND WATCH IS CANCELLED...

The National Weather Service in Midland/Odessa has cancelled the
High Wind Watch. 

Westerly winds will increase today, and stay fairly strong through
Thursday afternoon. Since wind speeds in the Guadalupe Mountains 
are expected to stay below 40 mph sustained for the most part, and
gusts below 60 mph, the High Wind watch has been cancelled. 

$$

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind watch went out at Oct 30, 10:56 AM MDT, 2 hours 54 minutes earlier.

Area forecast discussion, Oct 30, 10:56 AM MDT, 2 hours 54 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1156 AM CDT Mon Oct 30 2017

.AVIATION...
18Z TAF issuance
A cold front continues to push south across the area and has now
cleared all terminals. Gusty northerly winds behind the front will
continue until sunset before diminishing. A weak storm system will
move in from the west tomorrow spreading clouds across the region
late tonight.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     39  49  43  83 /   0  50   0   0
Carlsbad                       39  55  42  82 /  20  30   0   0
Dryden                         51  59  46  86 /  10  30   0   0
Fort Stockton                  42  54  47  87 /  20  50   0   0
Guadalupe Pass                 33  54  47  72 /  30  30   0   0
Hobbs                          35  53  41  78 /  10  40   0   0
Marfa                          38  62  40  75 /  20  30   0   0
Midland Intl Airport           39  52  44  83 /  10  50   0   0
Odessa                         38  53  44  80 /  10  50   0   0
Wink                           42  57  42  84 /  20  40   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...High Wind Warning from 6 PM this evening to 9 AM MDT Tuesday for
     Guadalupe Mountains.

&&

29
Hazardous weather outlook, Oct 30, 2:09 AM MDT, 11 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
309 AM CDT Mon Oct 30 2017

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-310815-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
309 AM CDT Mon Oct 30 2017 /209 AM MDT Mon Oct 30 2017/

This hazardous weather outlook is for portions of southeast New
Mexico, southwest Texas and western Texas.

.DAY ONE...TODAY AND TONIGHT

Strong wind is expected through the Guadalupe Pass tonight. A High
Wind Warning is in effect.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 30, 2:30 AM MDTHigh Wind WarningMAF24 hr

Nearby

High Wind Watches in New Mexico, 2017High Wind Watches in Texas, 2017Every high wind watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.